Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 263, NWS Pittsburgh, PA

August 29, 2003Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 29, 2003, 9:33 PM EDT for Greene County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2003, 9:33 PM EDT (01:33 UTC)
Expired
Aug 30, 2003, 12:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 75 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 300135
FFWPBZ
PAC059-300430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
933 PM EDT FRI AUG 29 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN PENNSYLVANIA

* UNTIL 1230 AM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AND AN INCH
 AND A HALF OF RAIN HAS FALLEN IN THE PAST HOUR ACROSS SOUTHERN GREENE
 COUNTY. RAPID STREAM RISES CAN BE EXPECTED ALONG BELL RUN AND MEADOW
 RUN NEAR DAVISTOWN. STREAM RISES ARE POSSIBLE ALONG ALL THE SMALL
 TRIBUTARIES OF DUNKARD CREEK. 

<<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 7:03 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 29, 7:03 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT FRI AUG 29 2003

EVENING ZONE UPDATE TO REFRESH WORDING WITH SVR WATCH EXPIRING 7PM.
MAIN CONCERN STILL POTENTIAL FOR FLOODING WITH ABUNDANT MOISTURE AND
PWS NR 2.0. LINE OF STORMS MOVING IN FROM NW AND SW ATTM...WILL BE
WATCHED CLOSELY FOR HVY RAINS SPCLY. REST SAME.

.PBZ...
MD...FLOOD WATCH THROUGH TONIGHT MDZ001.
OH...FLOOD WATCH THROUGH TONIGHT
     OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THROUGH TONIGHT
     PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH THROUGH TONIGHT WVZ001>004-012-021>023-041.
Hazardous weather outlook, Aug 29, 11:00 AM EDT, 10 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1100 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THROUGH TONIGHT. THE GREATEST THREAT WILL BE FOR DAMAGING WINDS FROM
THESE STORMS...WITH THE POTENTIAL FOR WINDS TO GUST TO 60 MPH  OR SO.
ALSO LARGE HAIL AND DANGEROUS LIGHTING ARE POSSIBLE.

RAIN MAY BE HEAVY ENOUGH WITH THESE STORMS ALSO TO RESULT IN
FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE REGION.

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Aug 29, 6:38 PM EDT, 2 hours 55 minutes before
OHZ068-292330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
638 PM EDT FRI AUG 29 2003

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS NOBLE COUNTY THROUGH
7:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING, WIND GUSTS TO 45 MPH, AND SMALL HAIL. PERIOD OF HEAVY RAIN
WILL CAUSE PONDING OF WATER ON ROADS AND MAY CAUSE FLOODING IN POOR
DRAINAGE AREAS.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Aug 29, 7:22 PM EDT, 2 hours 11 minutes before
OHZ059-069-WVZ003-004-300100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
722 PM EDT FRI AUG 29 2003

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS EVENING.
SOME OF THESE STORMS MAY PRODUCE WIND GUSTS TO 45 MPH ALONG WITH
SMALL HAIL AND INTENSE LIGHTNING.

IN ADDITION HEAVY RAINS CAN ACCOMPANY THESE STORMS. RAINFALL OF
ONE TO ONE AND ONE HALF INCHES CAN OCCUR IN LESS THAN AN HOUR
RESULTING IN PONDING FO WATER ON ROADWAYS AND LOW LYING AREAS.
Local storm report, Aug 29, 8:08 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
808 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    HERMITAGE                 PA   FLASH FLOODS
08/29/03   MERCER                         PINE RUN FLOODING OVER
                                          ST62 IN HERMITAGE. ROAD TO
                                          BE CLOSED. REPORTED BY
                                          SKYWARN SPOTTERS

0800 PM    CALDWELL                  OH   FLASH FLOODS
08/29/03   NOBLE                          ROAD FLOODING AROUND
                                          CALDWELL AND DEXTER CITY.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Aug 29, 8:29 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
829 PM EDT FRI AUG 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    HERMITAGE                 PA   FLASH FLOODS
08/29/03   MERCER                         PINE RUN FLOODING OVER
                                          ST62 IN HERMITAGE. ROAD TO
                                          BE CLOSED. REPORTED BY
                                          SKYWARN SPOTTERS

0800 PM    CALDWELL                  OH   FLASH FLOODS
08/29/03   NOBLE                          ROAD FLOODING AROUND
                                          CALDWELL AND DEXTER CITY.
                                          REPORTED BY LAW ENFORCEMENT

0830 PM    EAST UNION                OH   FLASH FLOODS
08/29/03   NOBLE                          SR260...RT78 AND RT513
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Aug 29, 8:36 PM EDT, 57 minutes before
PAZ021-029>032-WVZ012-021-022-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
836 PM EDT FRI AUG 29 2003

SHOWERS AND THUNDERSSTORMS WILL MOVE ACROSS THE AREA THIS EVENING.
SOME STORMS MAY PRODUCE RAIN AMOUNTS FROM ONE TO ONE AND ONE HALF
INCHES IN A SHORT PERIOD OF TIME RESULTING IN PONDING OF WATER
ON ROADWAYS AND POOR DRAINAGE AREAS.

INTENSE LIGHTNING AND GUSTY WINDS WILL OCCUR.
Special weather statement, Aug 29, 8:51 PM EDT, 42 minutes before
WVZ012-300145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT FRI AUG 29 2003

...HEAVY DOWNPOURS ACROSS WETZEL COUNTY...

STORMS WITH HEAVY DOWNPOURS WILL MOVE ACROSS WETZEL COUNTY THROUGH
8:45 PM. SOME OF THE STORMS WILL CONTAIN DANGEROUS LIGHTNING, GUSTY
WINDS AND PERIODS OF HEAVY RAIN. THE RAIN WILL CAUSE PONDING OF WATER
ON ROAD SURFACES AND COULD PRODUCE FLOODING IN POOR DRAINAGE AREAS.
ALMOST ONE INCH OF RAIN HAS FALLEN IN NEW MARTINSVILLE IN THE PAST
HOUR.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.